Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Spectral approximations of a normal operator

Author: Richard Bouldin
Journal: Proc. Amer. Math. Soc. 76 (1979), 279-284
MSC: Primary 47B15
MathSciNet review: 537088
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If $ \Lambda $ is a closed convex set in the complex plane then $ \mathfrak{N}(\Lambda ;H)$ denotes all the normal (bounded linear) operators on the fixed separable Hilbert space H with spectrum contained in $ \Lambda $. The fixed operator A has N as an $ \mathfrak{N}(\Lambda ;H)$-approximant provided N belongs to $ \mathfrak{N}(\Lambda ;H)$ and the operator norm $ \left\Vert {A - N} \right\Vert$ equals $ {\rho _\Lambda }(A)$, the distance from A to $ \mathfrak{N}(\Lambda ;H)$. With some hypothesis on $ \Lambda $, this note proves that the dimension of the convex set of all $ \mathfrak{N}(\Lambda ;H)$-approximants of normal operator A is $ {(\dim {H_0})^2}$ where $ {H_0}$ is the orthogonal complement of $ \ker (\vert A - F(A)\vert - {\rho _\Lambda }(A))$ and $ F(z)$ is the unique distaince minimizing retract of the complex plane onto $ \Lambda $.

References [Enhancements On Off] (What's this?)

  • [1] R. H. Bouldin, The convex structure of positive approximants for a given operator, Acta Sci. Math. (Szeged) 37 (1975), 177-190. MR 0388152 (52:8989)
  • [2] R. H. Bouldin and D. D. Rogers, Normal dilations and operator approximations, Acta Sci. Math. (Szeged) 39 (1977), 233-243. MR 0467362 (57:7221)
  • [3] C. K. Chui, P. W. Smith and J. D. Ward, Approximation with restricted spectra, Math. Z. 144 (1975), 289-297; ibid. 146 (1976), 291-292. MR 0380465 (52:1365)
  • [4] P. R. Halmos, Some unsolved problems of unknown depth about operators on Hilbert space, Proc. Roy. Soc. Edinburgh Sect. A 76A (1976), 67-76. MR 0451002 (56:9292)
  • [5] -, Spectral approximants of normal operator, Proc. Edinburgh Math. Soc. 19 (1974), 51-58. MR 0344935 (49:9674)
  • [6] W. Rudin, Real and complex analysis, McGraw-Hill, New York, 1966. MR 0210528 (35:1420)
  • [7] F. A. Valentine, Convex sets, McGraw-Hill, New York, 1964. MR 0170264 (30:503)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47B15

Retrieve articles in all journals with MSC: 47B15

Additional Information

Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society